A theory of multiperiod debt structure
Chong Huang,
Martin Oehmke and
Hongda Zhong
LSE Research Online Documents on Economics from London School of Economics and Political Science, LSE Library
Abstract:
We develop a theory of multiperiod debt structure. A simple trade-off between the termination threat required to make debt repayments incentive compatible and the desire to avoid early liquidation determines the number of repayments, their timing, and amounts. As firms increase their borrowing, they add periodic risky repayments from the back of the maturity structure, with the time between repayments increasing in cash-flow risk. Cash-flow growth or a significant risk-free cash-flow component limits the number of risky repayments. Firms with a significant risk-free cash-flow component choose dispersed maturity profiles with smaller, relatively safe repayments every period, rather than riskier periodic repayments.
JEL-codes: G30 G32 G33 (search for similar items in EconPapers)
Pages: 54 pages
Date: 2019-11-01
New Economics Papers: this item is included in nep-sbm
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (7)
Published in Review of Financial Studies, 1, November, 2019, 32(11), pp. 4447 - 4500. ISSN: 0893-9454
Downloads: (external link)
http://eprints.lse.ac.uk/90429/ Open access version. (application/pdf)
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:ehl:lserod:90429
Access Statistics for this paper
More papers in LSE Research Online Documents on Economics from London School of Economics and Political Science, LSE Library LSE Library Portugal Street London, WC2A 2HD, U.K.. Contact information at EDIRC.
Bibliographic data for series maintained by LSERO Manager ().